February 6, 2012— -- A class of medication used to prevent and treat breast cancer in postmenopausal women may boost the risk of bone loss, according to a new study published Monday in the journal Lancet Oncology.
The medications, called aromatase inhibitors, are used as part of hormone therapy to stop estrogen production in post-menopausal women. Research suggests the class of medications can stop tumor growth and prevent recurrence. More recent studies suggest it can reduce a patient's chance of ever getting the getting breast cancer.
But the new study found healthy postmenopausal women who took 25 mg of a type of aromatase inhibitor called exemestane daily for two years experienced bone loss in their wrists and ankles.
Bone density is typically measured in doctors' offices by a standard bone density test. But the women enrolled in the study, who were, on average, 60 years old, were periodically monitored using both a standard bone density test and a CT scan.
This study is the first to use computed tomography (CT) scans to take a detailed look at the exact type of bone loss experienced by women who take aromatase inhibitors. The CT scan offered a more detailed three-dimensional look at the bone structure compared to the standard bone density scan. This helped researchers examine the outer structure of the bone separately from the inner meshwork.
"We know the bone structure matters in terms of strength," said Dr. Angela Cheung, director of the osteoporosis program at University Health Network in Toronto, and lead author of the study.
In this case, the detailed look allowed researchers to see exactly how much bone loss the women experienced.
Researchers followed 351 women with no history of osteoporosis for two years, and found an 8 percent decrease in thickness and area in the outer shell of the bone – called the cortical bone among the women taking exemestane, also known by the brand name Aromasin -- compared to only a 1 percent loss in the placebo group.
The majority of fractures in older women are due to cortical bone loss, according to Jane Cauley, a professor in the Department of Epidemiology at the University of Pittsburgh, who wrote an accompanying editorial published in the Lancet Oncology. The findings from the CT study, she wrote, suggest that the negative side effects of aromatase inhibitors on bone health are "substantially underestimated."
The study also found that the medication worsened age-related bone loss even for those who took adequate supplements of vitamin D and calcium, which are prescribed to prevent bone loss.
Cheung said the benefit of CT scans uncovered in this study does not indicate that the scans should become a routine form of bone testing, due to high cost, and because CT exposes the patient to radiation.
While low bone mass offers clues to a woman's risk of bone fracture or even osteoporosis, this study was too small and did not follow the women long enough to see whether either condition developed. Researchers now plan to follow these study participatns for another five years.
Cheung said that the findings should not turn women away from taking aromatase inhibitors like exemestane.
"For people thinking of prevention for breast cancer, they need to weigh the risk and benefits," said Cheung. "For some, it's just a mild degree of bone loss and for others maybe not."
Many women on aromatase inhibitors are also prescribed bone-strengthening medications like bisphosphonates, said Lillie Shockney, administrative director at Johns Hopkins Breast Clinical Programs. But recent findings suggest that even bisphosphonates can raise a woman's risk of femur fractures.
"It is important for the primary care doctor and the medical oncologist to discuss this before automatically doing so (prescribing bisphosphonates), as these bone-building agents are not side-effect free either," said Shockney.
Most importantly, the way to prevent bone loss is simple: women need to stay active.
"Brisk walking several times a day or hopping on a treadmill is an effective way to keep bones strong," said Shockney. "Bone density should be reassessed periodically while on hormonal therapy and beyond."